# SDR CA160213001

- Difficulty date: February 13, 2016
- Submitted: April 22, 2016
- Operation: General aviation
- Make and model: Piper PA-28-140
- Aircraft time: 20,874 hours
- Engine: Lyc O320E3D
- System (JASC): 2710 · Aileron Control System
- Part: Bar
- Part number: 62703033
- Condition: Failed
- Location: Control Column
- Part time: 21,086 hours
- Stage of operation: AP
- How discovered: O
- Nature of condition: F, G
- Precautionary procedure: O

## Discrepancy

(CAN) TRAINING FLIGHT,  STUDENT IN LH SEAT, INSTRUCTOR IN RH SEAT. THE INSTRUCTOR WAS VERBALLY COACHING THE STUDENT ON APPROACH TO RUNWAY 13 WIND 140/12KTS, 10 DEGREES FLAP. ALTITUDE WAS MAINTAINED AT 300` AGL CLOSE TO THRESHOLD. ENGINE POWER WAS THEN RETARDED TO IDLE APPROACH. THE AIRCRAFT WAS IN A FORWARD SLIP AND MANAGING A CROSSWIND FOR LANDING. THE RIGHT WING WAS LOW AND DIRECTION WAS BEING MANAGED THROUGH THE APPLICATION OF LEFT RUDDER. THE INTENT WAS FOR A TOUCH AND GO LANDING. HOWEVER AT APPROXIMATELY 40`-50` AGL WITH BOTH STUDENT AND INSTRUCTOR GENTLY TOUCHING CONTROL COLUMN IN THE SAME DIRECTIONS AN AUDIBLE SNAP WAS HEARD. FOLLOWING THE AUDIBLE NOISE THE RIGHT CONTROL COLUMN FELT LIMP AND THE CONTROL COLUMN MOVED REARWARD. THE STUDENT`S CONTROL COLUMN DID NOT PRODUCE ANY CONTROL MOVEMENT. IT WAS OBSERVED THE CONTROL COLUMNS MOVED INDEPENDENTLY FROM ONE ANOTHER AND PRODUCED NO NOTICEABLE AILERON MOVEMENT. NO AERODYNAMIC PRESSURE COULD BE FELT IN EITHER DIRECTION FOLLOWING THE INCIDENT. THE AIRCRAFT WAS TRIMMED FOR LANDING AND IN LANDING CONFIGURATION, A SAFE LANDING WAS COMPLETED USING ENGINE POWER AND RUDDER. ATC WAS ADVISED OF A CONTROL ISSUE & TAXI CLEARANCE RECEIVED TO TAXI TO APRON II. UPON RETURN TO BASE THE CONTROL COLUMN TEE BAR ASSEMBLY (CONTROL COLUMN) WAS INSPECTED AND OBSERVED TO HAVE SEPARATED IN HALF. NO CONTROL OF ELEVATOR OR AILERON WAS POSSIBLE. THE HORIZONTAL TUBE MATERIAL SURROUNDING WELD AT THE MID-HORIZONTAL BAR TO VERTICAL BAR ARRANGEMENT FAILED.
